Signs and Symptoms of Opioid Overdose


When severe pain sets in, many patients look to their physicians to help them come up with a solution. They may want to be able to improve the way they feel after an accident or an injury, or they may be attempting to manage chronic pain. Doctors prescribe opioids like OxyContin or Percocet with the intent to help patients, but when taken unadvised for an extended amount of time, a person may become dependent on the medication and eventually begin to struggle with addiction, putting themselves at risk of an overdose.

If you started out with a prescription and things took a turn for the worse, you may be unsure of where to get help or what your options are. At WhiteSands Treatment Center, we offer the individualized care you need to achieve a successful recovery. Fill out our form to get started and get a free clinical assessment.

In most cases, the abuse of opioids starts out slow. But eventually, the body becomes accustomed to the drug and it requires more in order to experience the same effects. From there, users take more medication, in higher doses or more frequently, looking to achieve the same high or the same relief. At this point, it’s common to start to see some of the signs of abuse and even symptoms of opiate overdose. A person could be experiencing them without even realizing how close they are to a dangerous situation.

The main signs and symptoms of opioid overdose to be aware of are:

  • Respiratory depression
  • Unconsciousness
  • Incredibly small pupils

Opioids affect a person’s breathing, so when a large amount is consumed, it isn’t unusual for an addict to begin to struggle to breathe. This can be more than just scary: It can increase the heart rate and cause even more physical symptoms and problems. Combining opioids with another drug, including sedatives, or even alcohol can enhance the symptoms, creating even more of a risk of overdose or other life-threatening situation.

The Centers for Disease Control and Prevention have noted an increase in opioid overdoses, suggesting that 90 or more Americans die each day as a result of an overdose of either heroin or prescription opioids. If you aren’t aware of the signs and symptoms of opioid overdose, you may not realize when things have gone too far. As soon as these symptoms begin to manifest, seek out medical help as soon as possible. Once you have things under control, you need to find an accredited facility that can personalized a program to suit your needs.

WhiteSands offers inpatient rehab for those starting to demonstrate the symptoms of opiate overdose. When you come close to losing your life, it often puts things into perspective and encourages you to find the help you need to get better. With everything from counseling to group therapy, we have multiple resources at your disposal. We’ll start with medically assisted detox, one of the most important steps. From there, we can create a treatment plan that is best for your situation. Some of the top practitioners in the industry are here for you, providing a safe rehab environment. If you want private care with compassionate professionals, call WhiteSands Treatment Center today.